Hail, Crow Wing
- When
- June 23, 5:07 PM CST to 5:08 PM CST
- Where
- Crow Wing County, 1.18 mi NE of Baxter
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.360, -94.260
Clear skies through the day with southwesterly flow at the surface lead to rapid heating and moisture advection across the Northland. This lead to the development of thunderstorms during the afternoon hours that were prolific hail producers across the region with the largest hail bring the size of baseballs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Clear skies through the day with southwesterly flow at the surface lead to rapid heating and moisture advection across the Northland. This lead to the development of thunderstorms during the afternoon hours that were prolific hail producers across the region with the largest hail bring the size of baseballs. Additionally, slow storm movement along with training storms near Pine Center produced some flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 23, 3:07 PM CST, 2 hours earlier.
Area Forecast Discussion National Weather Service Duluth MN 407 PM CDT Thu Jun 23 2022 .DISCUSSION...(This evening through Wednesday) Issued at 407 PM CDT Thu Jun 23 2022 Summary: Warm temps will round out the rest of the workweek with cooler temps expected this weekend. Several rounds of showers and thunderstorms will be possible over the next few days. A few storms may become strong to severe this afternoon and evening as well as from Friday evening into Saturday. Severe hazards today and tomorrow include large hail and damaging wind gusts. Conditions are currently quiet across the CWA this afternoon as high pressure has exited to the southeast and gusty southwest flow dominates. This southwest flow has been increasing dewpoints throughout the day and providing WAA. Convective initiation is expected later this afternoon as the increase in temp and moisture is combined with synoptic forcing provided via two shortwaves, one currently moving into the southwestern CWA and a second in western North Dakota, which will move through this evening and into tonight. Thermodynamic parameters are very favorable for the event today. MUCAPE values from several CAMs and global models are around 3000- 4000 J/kg this afternoon and MLCAPE values are forecasted around 2000-3000 J/kg. However, the main point of concern is the forecasted dewpoints in the models. The models that show CAPE values exceeding 2000 J/kg have dewpoints reaching to around 70 for areas along and south of U.S. 2 in Minnesota this afternoon. However, current observations show lower values in the upper 50s to mid 60s. Therefore, instability will likely be closer to 1500-1800 J/kg by the time initiation occurs later this afternoon. Regardless, this instability will be plenty sufficient to develop potentially severe storms when combined with 0-6km bulk shear of 25-30 knots. Hazards with severe convection include damaging winds up to 70 MPH and hail up to 2". A lull in the pattern is expected late tonight into early tomorrow morning as weak ridging occurs. However, this break will be brief as a better organized shortwave trough enters the region tomorrow afternoon and pivots through Friday night. WAA and moisture advection will continue to be favorable as southerly flow continues. Thermodynamics and shear tomorrow afternoon and evening will likely be similar to today in terms of location and magnitude. The main difference for tomorrow will be a more favorable synoptic environment provided via the shortwave. CAMs reflect this more favorable forcing, since numerous models have an organized line of convection sweeping across the CWA on Friday afternoon and into Saturday morning. A few storms along this line may become strong to severe and will be capable of producing large hail and damaging winds. Following the passage of a cold front on Saturday night, conditions will begin to quiet across the CWA. Post-cyclonic flow will produce CAA on Sunday, resulting in highs reaching the mid 60s to low 70s. On and off scattered showers will be possible for areas along and north of the Iron Range as well as in the Arrowhead on Sunday. A thunderstorm of two may be possible, but MUCAPE values of around one hundred J/kg will likely limit thunderstorm development. Next week will start on a mostly quiet note as high pressure builds over the mid-Mississippi valley. Periodic rain chances will move in on Wednesday and continue for the latter half of the week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1250 PM CDT Thu Jun 23 2022 VFR conditions are expected early this afternoon as high pressure continues to depart to the east. Cloud cover will increase later this afternoon as showers and thunderstorms develop in northeast Minnesota. A few of the storms this afternoon and evening may become strong to severe, capable of producing large hail and damaging wind gusts. The strongest storms will be most likely to occur in the BRD area. Fog development will be possible late tonight into early tomorrow morning for several terminals, potentially reducing vsby to IFR. Conditions return to VFR tomorrow morning, with a few lingering showers possible. && .MARINE... Issued at 355 PM CDT Thu Jun 23 2022 Winds will be out of the southwest at 10 to 15 knots with gusts to 20 knots. Some areas at the head of the lake may briefly see gusts to near 25 knots. Otherwise, winds are expected to decrease through the evening hours to 5 to 10 knots. Waves will be 1 to 2 feet. By tomorrow winds will be out of the northeast and increase in the afternoon to 10 to 15 knots with gusts to near 20 knots. Waves will be 1 to 3 feet. && .PRELIMINARY POINT TEMPS/POPS... DLH 64 81 58 74 / 30 40 70 80 INL 61 86 64 74 / 20 50 80 60 BRD 66 88 67 79 / 50 50 80 60 HYR 65 87 67 78 / 30 30 60 80 ASX 65 85 61 78 / 30 30 60 80 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...Unruh AVIATION...Unruh MARINE...KSE
Hazardous Weather Outlook National Weather Service Duluth MN 1253 PM CDT Thu Jun 23 2022 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-241800- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 1253 PM CDT Thu Jun 23 2022 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Thunderstorms are possible this afternoon into tonight. Severe storms are possible later this afternoon into late evening with the threats hail to the size of limes and damaging wind gusts to 80 mph. The storms will also be capable of producing heavy rainfall. The greatest risk for severe storms will be along and south of US 2 in Minnesota. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible Friday into the weekend. Some storms Friday into Friday night may be strong to severe over portions of the Northland. In addition to the severe threat, heavy rainfall will be possible with the storms. There will be more chances for thunderstorms Tuesday. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed late this afternoon and evening. LSZ121-140>148-150-241800- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 1253 PM CDT Thu Jun 23 2022 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight A few thunderstorms will be possible this afternoon and tonight. A few strong to severe will be possible with the main threat hail to the size of quarters and damaging wind to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms Friday into Saturday night. Some of the storms could be severe, especially Friday into Friday night. Gusty west to northwest winds will occur Sunday and will create hazardous conditions, mainly for small craft. Small Craft Advisories may be needed. BJH More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement National Weather Service Duluth MN 411 PM CDT Thu Jun 23 2022 MNZ011-012-240200- North St. Louis-Northern Cook and Lake- Including the cities of Ely and Isabella 411 PM CDT Thu Jun 23 2022 ...STRONG TO SEVERE THUNDERSTORMS MAY AFFECT THE BOUNDARY WATERS CANOE AREA WILDERNESS THIS AFTERNOON AND EVENING... Strong to severe thunderstorms may affect the Boundary Waters Canoe Area Wilderness this evening, roughly from 5 pm through 10 pm. The storms will be capable of erratic and gusty winds of 60 mph, hail up to the size of quarters, frequent cloud- to- ground lightning, and locally heavy rainfall, which may lead to localized flooding of creeks, streams, and low-lying areas. Campers should take extra precautions in order to secure campsites and make a plan in case of severe weather. Check campsites for possible hazards, including standing dead trees or limbs, as well as low spots where water can pool. Move tents away from creeks and rivers in case of flash flooding. Prepare to protect yourself from large hail using sleeping bags or other padded items. Monitor NOAA Weather Radio for updates and possible warnings. BJH
Special Weather Statement
National Weather Service Duluth MN
528 PM CDT Thu Jun 23 2022
MNZ034-232245-
Crow Wing MN-
528 PM CDT Thu Jun 23 2022
...A strong thunderstorm will impact portions of southwestern Crow
Wing County through 545 PM CDT...
At 528 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Ripley, or 17 miles north of Little Falls, moving east at 20
mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Fort Ripley and Saint Mathias around 545 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central and east central Minnesota.
&&
LAT...LON 4624 9439 4626 9435 4627 9434 4628 9434
4629 9433 4636 9433 4637 9426 4616 9419
4616 9437 4618 9437 4621 9439
TIME...MOT...LOC 2228Z 263DEG 19KT 4621 9449
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
UnruhSpecial Weather Statement
National Weather Service Duluth MN
547 PM CDT Thu Jun 23 2022
MNZ033-034-232300-
Crow Wing MN-South Cass MN-
547 PM CDT Thu Jun 23 2022
...A strong thunderstorm will impact portions of southwestern Crow
Wing County through 600 PM CDT...
At 546 PM CDT, Doppler radar was tracking a strong thunderstorm near
Saint Mathias, or near Brainerd, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Brainerd around 555 PM CDT.
South Long Lake and Upper South Long Lake around 600 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central and east central Minnesota.
&&
LAT...LON 4644 9403 4618 9396 4616 9437 4618 9437
4621 9439 4624 9439 4626 9435 4628 9434
4628 9435 4629 9435 4630 9439 4633 9442
TIME...MOT...LOC 2246Z 260DEG 28KT 4627 9423
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
UnruhSpecial Weather Statement
National Weather Service Duluth MN
554 PM CDT Thu Jun 23 2022
MNZ012-232315-
Northern Cook/Northern Lake MN-
554 PM CDT Thu Jun 23 2022
...A strong thunderstorm will impact portions of northwestern Cook
and northeastern Lake Counties through 615 PM CDT...
At 552 PM CDT, Doppler radar was tracking a strong thunderstorm over
northeastern Boundary Waters Canoe Area Wilderness, or 16 miles west
of Gunflint Lake, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Saganaga Lake around 555 PM CDT.
Alpine Lake around 600 PM CDT.
Sea Gull Lake around 605 PM CDT.
Other locations in the path of this storm include Gunflint Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
If on or near Sea Gull, Saganaga, or Gunflint Lakes, get off or out
of the water. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter inside a vehicle or sturdy
structure now! Do not be caught on or in the water during a
thunderstorm.
&&
LAT...LON 4824 9088 4824 9085 4818 9084 4818 9080
4816 9080 4816 9078 4814 9080 4809 9075
4809 9073 4802 9075 4811 9121 4816 9114
4818 9109 4819 9103 4822 9098 4825 9089
TIME...MOT...LOC 2252Z 275DEG 27KT 4816 9105
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
UnruhThe Duluth radar (KDLH), 165 km away, was scanning. The volume nearest the first event began at 23:06 UTC.
48 hail, 8 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A large tree was snapped approximately five feet up from the base.
Multiple large to medium sized trees were snapped and down over roads and powerlines.
A medium sized tree was snapped at the base.
Branches of various sizes were broken during the storm.
Winds lofted a trampoline across the yard and over a pool.
A screen house was crushed under a blown down tree.
Several large trees were downed onto cars.
A large aspen tree was downed across a road.
Flash flooding about 5 miles west of Pine Center led to a washed out road and overwhealmed culverts near Thesing Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037282, 1037283, 1037284, 1037285, 1041392, 1037286, 1041072, 1041073, 1037287, 1037288, 1037289, 1037290, 1037291, 1041074, 1037292, 1037293, 1037294, 1037295, 1041075, 1037296, 1037297, 1037298, 1037299, 1037300, 1037301, 1037303, 1037304, 1037305, 1037306, 1037307, 1037308, 1037309, 1037310, 1037311, 1037312, 1037313, 1037314, 1037315, 1037316, 1037317, and more.